rss
Heart 90:e38 doi:10.1136/hrt.2003.031831
  • Electronic pages

Persistent nicorandil induced oral ulceration

  1. S R Flint1
  1. 1Department of Oral Medicine, Dublin Dental Hospital, Dublin, Republic of Ireland
  2. 2Cardiology Department, Cork University Hospital, Co Cork, Ireland
  1. Correspondence to:
    Dr Claire M Healy
    Department of Oral Medicine, Dublin Dental Hospital, Lincoln Place, Dublin 2, Republic of Ireland; claire.healydental.tcd.ie
  • Accepted 22 January 2004

Abstract

Four patients with nicorandil induced ulceration are described, and the literature on the subject is reviewed. Nicorandil induced ulcers are very painful and distressing for patients. Clinically they appear as large, deep, persistent ulcers that have punched out edges. They are poorly responsive to topical steroids and usually require alteration of nicorandil treatment. The ulceration tends to occur at high doses of nicorandil and all four cases reported here were on doses of 40 mg per day or greater. In these situations reduction of nicorandil dose may be sufficient to promote ulcer healing and prevent further recurrence. However, nicorandil induced ulcers have been reported at doses as low as 10 mg daily and complete cessation of nicorandil may be required.

Footnotes